First, the explanation, then I'll post my questions. Sorry it's long, but I wanted to fill in as much as I could...
My health insurance changed, and so did my prescription coverage - I can only get generic prescriptions now. Yaz doesn't seem to have a generic yet, so I had to switch pills (or pay $100 a month for Yaz, apparently). I was put on Lo/Ovral.
(I also want to add, I'm on birth control for Endometriosis. My doctor had me on Yaz, with the 4 day cycles, to cut down the length of my cycles to help with the fact that they caused me to become iron deficient. Now that I am on Lo/Ovral, he switched me to 3 solid months on the pill, with 1 week off for my body to have a cycle)
I seem to have found a ton of people who absolutely hate Yaz. I gotta say, I loved it. NO bad side effects. No weight gain or bloating, no soreness, no spotting, and no mood swings. Nothing. Most importantly, the daily hell in my stomach was 95% gone. I can deal with a little irritation here and there... my "normal" cramping was nothing compared to what I was dealing with before.
Well, after almost 2 years on Yaz, my company decided to drop the plan I carried, and decided they would offer only 3 plans, none of which carry anything but generic prescription coverage. So, goodbye Yaz; hello, Lo/Ovral.
Since I've been on Lo/Ovral, I've had every side effect everyone ever complained about on any kind of birth control. Mood swings, insomnia, and the first week I was off of Yaz and taking Lo/Ovral, I fell into a minor depressed state. After 1 week, though, it went away, so I chalk that up to stopping the hormones I was on with Yaz for almost 2 years, and loading my body up with a brand new one... I know that can cause a big effect in your physical and mental state. However, the insomnia never went away. Before, I would go to bed & fall asleep around 11pm, 12-1 at the latest (always been a minor insomniac when I'm stressed). Now, I'm shocked if I fall asleep before 4am. It's been as late as 7am. I'm failing to mention here that I wake up everyday at 7:40am, to go to work...
This went for 3 weeks straight of anywhere from 45 minutes-3 hours of sleep. It definetely did me in. Oddly enough, I didn't feel physically tired. However, I could most definetely tell from my mental state. The end of last week, I was forgetting chunks of time - like, I would drive home from work (I live about 10 minutes away), and I wouldn't remember the driving part. I could remember getting IN my car, and starting it... then suddenly I was pulling on to my street. Last Friday I ended up dosing myself on some Unisom to knock me out (no more than the dose on the bottle, I'm just very sensitive to sleep aids - the dose on the bottle can say 2 pills, I can take a half of one pill and it will knock me OUT). I took 2 pills at 11pm (for good measure, after the last few weeks I figured I would need a little extra "oomph" to knock me out); around 4am, I finally passed out. I don't know whether it was the pills, or my body finally giving out, but I slept until 11am, woke up for awhile; fell back asleep at 2pm, and woke up at 6pm; then fell back asleep at 11pm and slept until 4am Sunday.
At this point (currently being Monday), I don't know if I am "back to normal", or what, I guess this week will tell me if I am able to fall asleep at my normal times, or if the insomnia continues.
My questions follow:
1. Is extreme insomnia like that normal? I am definetely taking into consideration that I was on one hormone for nearly two years, which is quite a long time; then I suddenly not only stop it, but switch pills completely. After such a period of time on one pill, then switching it altogether, I assumed there could be some annoying side effects. But is THIS normal? I am a person prone to insomnia for nearly anything - especially when I am sick or stressed. I don't remember insomnia at all when starting Yaz, however due to my physical state at the time, I WAS an insomnia, because I just physically COULDN'T sleep, due to the pain I had. It would keep me awake. So I guess I have no real way of telling whether Yaz initially caused me insomnia, because I was already there. By the time the Yaz took full effect on the constant cramping, it was a good 4-5 months later (it took it away gradually, but at the time, even a 5% decrease was a godsend). So, in that 4-5 months, I very well could have had some kind of insomnia or Yaz-related mood side effects, and not known it. When I started Yaz, and about 6 months to a year prior, I also had heavy mood swings, but it was due to not having any patience left after trying my best to be patient after dealing with my stomach pains all day long...not due to the Yaz itself. So, until my stomach pain went away, my mood didn't alter much... I very well could have had some mood swings and not have been aware of it.
2. When switching pills, and while adjusting to a new pill, is it normal to experience facial breakouts? I've always been pretty light as far as getting blemishes anyway, so when I was on Yaz, I would get maybe one or two minor ones in the course of a year...which I will admit, I loved! However, in the last week alone, I have gotten 4 pretty major blemishes. Will that go away once my body has adjusted to this pill?
3. Other than Yaz (and now Lo/Ovral), I haven't ever been on birth control before. Are these changes (or any initially moderate to severe side effects) normal during a switch in pills, especially after a solid chunk of time was spent with my body on one type of hormone, then abruptly switching to another?
Sorry I can't offer any sound advice but I just ended up here after googling "break out on ortho tri cyclen lo" ! As I was reading your question I realized that I have been having the exact same sleeping issues. I thought it was normal fatigue due to winter time, but upon reading your question I see that falling asleep around 4AM as I have been doing as well is not normal. I haven't had such weird sleeping patterns since high school (I'm in college now)
Beyond that, I too was on Yaz for about two years and I did love it, but it did make me a tad emotional. Everyone around me was complaining about my attitude, so my gyno switched me to Ortho Tri Cyclen Lo, your BC sounds like mine's generic. Anyway, I've only been on it for a week and I'm experiencing the insomnia. On top of that I have the horrible breakouts too, when I was on Yaz my skin was glowy and beautiful, on occasion I would get blackheads but nothing besides that. Now I have spotty red bumps along my forehead especially and it SUCKS.
So like you, I've been wondering if these are side effects or if I'm just reacting badly to this pill. We should probably just talk to our doctors to get a real feel for it. Good luck to you!
I ended up getting a *better* sleep last night, fell asleep around 1:30 instead of 4:30. Not great, but better, I guess.
I spoke with my doctor's office Friday afternoon (due to the lack of sleep, my brain kept thinking it was Wednesday... so I waited til the last minute to call!). They called me back this morning and are switching me to Yasmin, I guess it is more similar to Yaz in that it is the same mixture of hormones (estrogen & drospirenone), when the Lo/Ovral was estrogen and norgestrel. The drospirenone in Yaz and Yasmin are the same amount (3mg), but the estrogen in Yaz is .02mg and it is .03mg in Yasmin. It is .03mg estrogen and .3mg norgestrel in Lo/Ovral, so I am hoping that my insomnia reaction was due to my body not agreeing with the norgestrel (at least, that's what would make sense, to me).
I will be starting on Yasmin the end of this week (I have the prescription called in today, but just so I don't screw up, I will wait until this pack is finished before starting Yasmin so I don't throw my body off).
While I wouldn't wish that insomnia on anyone, I am glad to know I'm not the only one having some crazy insomnia on the pill!
Like you, I may have had minor blackheads here and there, nothing to complain about, but I am very fair & sensitive-skinned, so whenever I get a blemish or whitehead or anything else, it puffs up and turns beat red and stands out like no other. And, of course, that is what I am dealing with now. Since starting Yaz, my skin was so clear I didn't have to wear any cover-up, at all. I went and bought some foundation for the first time in over a year last night to cover up the horrid red blotches on my face. I am hoping Yasmin has the same effect on my skin as Yaz did! More importantly though I really want the insomnia issues worked out, and I am hoping the cramping will stop, because it's been going solid for about a week now. Dizzying flashes of pain that make you see stars are no fun!
My doctor did say he was concerned and confused with my side effects - insomnia may be a common problem but my level of insomnia is what concerned him, so he decided to switch me to Yasmin. If your sleeping patterns are similar to mine, you may want to give your doctor's office a call, and maybe ask about Yasmin and if they think it may be better for you too. They should be able to call you in a prescription, so you don't have to go in and take the time to see them just to switch the pills your on. May save some time and money (co-pays, and whatnot). I'll try to remember to post back after some time on Yasmin, and whether or not it is any better than Lo/Ovral to me.